Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
WOW!
avatar
An_246621 posted:
I am a 36 year old guy. Just diagnosed with bipolar type 1 today. Guess I shouldn't be too shocked since I looked up the meds the psyc gave me two weeks ago. He put me on saphris, lamotrigine and a lower does of citalopram. Don't really know why I writing this...mostly just to vent. Any advice on meds etc. is welcome. All I can think is wow!
Reply
 
avatar
Barron75 responded:
Didn't mean to post without my screen name it is Barron75
 
avatar
ddnos replied to Barron75's response:
Hi Barron75 and welcome to the boards! Feel free to post as much as you want with as many questions, concerns, and support as have to give or recieve.

I hope the meds you are on help you, and if not, be sure to let your pdoc know so that he/she can adjust and/or change them.

You wanted advice on meds? Well, I would say first what I already said re communicating with your pdoc about how your meds are working or not working, including any side affects you may be having that are not acceptable for you. The pdoc can't help you if you don't communicate.

Also, make sure to take your meds on a fairly regular schedule and not skip days or doses. They can't work to their potential if/when that is done.

But, in my opinion, still go back to the first one - talk, talk,talk with your pdoc about how your meds are working or not, and any, any questions or concerns you may have on the topic, don't hesitate to ask.

Again, welcome to the board!

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
Barron75 replied to ddnos's response:
Thank you for your reply. I think I'm just taking it in today. The meds seem to be working. I have not noticed and side effects except that the Saphris knocks me out! I teach school which concerns me. I think my biggest struggle is "bipolar" was such a dirty word in my house when I was growing up. Just trying to wrap my brain around it all. My name is Dustin by the way.
 
avatar
Anneinside replied to Barron75's response:
Barron-Dustin, if Saphris wipes you out then ask your doctor about taking it at night, if you are not already doing so. One suggestion I have for you is that you use a weekly pillbox so that if you miss a dose you will know and just take it late instead of not at all. Also, when you take meds every day sometimes you can't remember if you took it today... or was that yesterday? If you use the pillbox you will know if you took today's meds.

I also suggest that you read about bipolar. One of the best books for a "beginner" is Bipolar for Dummies. It is clearly written, doesn't assume you know anything in the beginning of the book so it explains everything... and even has some humor in it.
 
avatar
Joseph F Goldberg, MD replied to Anneinside's response:
Dear Saphris-takers,

Saphris has a unique administration in that it is placed under the tongue to dissolve and absorb through the mucus membranes in the mouth; if it is swallowed, very little gets absorbed. For that reason, it's unfortunately not a medicine that should be removed from the manufacturer's "shell" case in advance of taking it because exposing it to the environment can interfere with the integrity of the pill. Also its measurable blood level tails off after about 12 hours which is why it's usually dosed twice a day...although once daily dosing may be possible for some people. Interestingly, in the FDA studies of Saphris, the optimal dose in bipolar mania was 10 mg twice a day but only half that amount (5 mg twice a day) in schizophrenia. Saphris has not (yet) been studied for depression or long-term relapse prevention after a manic episode in bipolar disorder.

Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

TO DROP MY WEIGHT, I DROPPED THE DIET SOFT DRINKS.
Been on Zonegran for about five years and a type II diabetic for 35 years using metaformin and insulin. It appears the jury is in for me on ... More
Was this Helpful?
6 of 10 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.